Early Lapatinib-Induced Skin Rash Predicts Better Survival With Lapatinib+Trastuzumab Therapy

Share this content:
Early development of skin rash following lapatinib and trastuzumab therapy is associated with improved survival.
Early development of skin rash following lapatinib and trastuzumab therapy is associated with improved survival.

SAN ANTONIO—Early development of skin rash following lapatinib and trastuzumab therapy is associated with improved survival, according to findings presented at the 2015 San Antonio Breast Cancer Symposium.

“Our results indicate that early skin rash can identify patients who would derive superior benefit from lapatinib,” reported lead author Hatem A. Azim Jr, MD, of the Institut Jules Bordet in Belgium. “Early rash is the first ‘biomarker' in the field of HER2-positive breast cancer to predict benefit to a HER2-targeted agent based on the results of two randomized phase 3 clinical trials.”

Skin rash frequently seen in patients using EGFR tyrosine kinase inhibitors (TKIs), Dr Azim noted.

The research team recently found that “patients who developed early rash, within 6 weeks of lapatinib initiation, have a significantly higher chance of achieving pathological complete response (pCR) to neoadjuvant lapatinib based therapy in the NeoALTTO phase 3 randomized trial,” Dr Azim reported.

They sought in the new subgroup analysis to assess whether early lapatinib-associated rash is also associated with improved patient survival. Statistical analyses were adjusted for treatment arm, treatment completion and trial stratification factors.

A total of 6098 lapatinib-treated patients were included in the current analysis; of whom 2006 patients (32.9%) developed early lapatinib-induced rash, 1025 (16.8%) developed rash after 6 weeks.

“No significant association was observed between the development of early rash and clinicopathological factors except for being more common in younger patients (age 50 or younger vs older than 50; P < .0001),” Dr Azim reported.

RELATED: Mutation Profiles Show How Lobular Carcinoma in Situ Might Evolve Into Invasive Malignancies

Patients who received trastuzumab and developed early rash had superior disease-free survival (hazard ratio [HR] 0.70; 95% CI: 0.54-0.91; P = .006) and overall survival (HR 0.60; 95%CI: 0.40-0.90; P = .015), Dr Azim reported.

“Twenty percent of patients on the trastuzumab arm developed rash, yet as expected this was not associated with a better outcome,” he concluded.

Reference

  1. Azim Jr HA, Sonnenblick A, Agbor-Tarh D, et al. The impact of early lapatinib-induced rash on disease-free and overall survival in patients treated within the ALTTO phase III randomized trial. Oral presentation at: San Antonio Breast Cancer Symposium 2015; December 10, 2015; San Antonio, TX.

Related Resources

You must be a registered member of Cancer Therapy Advisor to post a comment.

Sign Up for Free e-newsletters

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Prostate Cancer Regimens Drugs
Rare Cancers Regimens
Renal Cell Carcinoma Regimens Drugs
Skin Cancer Regimens Drugs
Urologic Cancers Regimens Drugs